MAUDE Adverse Event Report: ABAXIS, INC. PICCOLO XPRESS CHEMISTRY ANALYZER; PICCOLO ANALYZER

ABAXIS, INC. PICCOLO XPRESS CHEMISTRY ANALYZER; PICCOLO ANALYZER
Model Number 1100-0000
Medical Device Problem Code Low Test Results (2458)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/12/2022
Type of Reportable Event Malfunction
Event or Problem Description
The health professional reported unexpected low potassium results on multiple blood draws.The patient was treated.
 
Additional Manufacturer Narrative
This is a report from a laboratory health professional from a clinic involving the piccolo xpress chemistry analyzer received by abaxis technical support.The laboratory health professional reported unexpected low potassium (k+) test results on multiple blood draws.The following details were provided: 16feb22 - abaxis technical support received a call from a health professional reporting low k+ results.The chemistry results were requested from abaxis technical support for evaluation and were not received on this day.17march22 - the clinic returned a call to abaxis technical support and provided information.On (b)(6) 2022 - the patient arrived at the clinic as a new patient and refused to provide the clinic medical history from the veterans affairs (va) hospital.The reporter stated the patient was taking twenty-plus medications, most of which were over the counter (otc) and narcotics.The patient medical history included diabetes, hypertension, left bundle branch block (lbbb), and hypokalemia.Medical history also included the following medical regime: potassium chloride otc 20 meq daily, potassium chloride 2 tablets 1x/day (strength unknown), additional potassium chloride 1x/day (strength unknown), lasix 1 to 2 times a week (strength unknown).The reporter indicated that the health professionals presumed that the patient was using more medications than were disclosed by the patient.At arrival, the patient exhibited a mental state of confusion and appeared to be under the influence (exact information was not provided).The health professionals were reluctant to let the patient drive to the nearest hospital and offered transport via ambulance.The patient refused and left the clinic on their own (self-released) and did not go to the hospital.A physical was completed including an ekg and a complete metabolic panel (cmp) was run on the piccolo xpress chemistry analyzer.The results were as follows: (b)(6) 2022 - 9:45 am - whole blood analyzed with piccolo xpress chemistry analyzer serial number (b)(4) and cmp lot 1254bb0.Results: potassium (k+) = 1.9 (range: 3.6-5.1); glucose (glu) = 145 (range: 73-118); blood urea nitrogen (bun) = 44 (range: 7-22); creatinine (creat) = 1.9 (range: 0.6-1.2).The patient was not treated.(b)(6) 2022 - 11:10 am - re-run - whole blood new draw was analyzed with piccolo xpress chemistry analyzer serial number (b)(4) and cmp lot 1461abo.K+ = 2.1 (range: 3.6-5.1); glu = 156 (range: 73-118); bun = 45 (range: 7-22); creat = 2.4 (range: 0.6-1.2).The patient was treated with k+ 40 meq.The patient self-released.No further information was provided.The patient was asked to return to the clinic for follow-ups.Several repeat cmps were completed with the following results: (b)(6) 2022 - (unknown time) whole blood new draw was analyzed with piccolo xpress chemistry analyzer serial number (b)(4) and cmp lot unknown.All results were within normal limits (wnl) except k+ = 2.6 (range: 3.6-5.1).The patient was not treated.(b)(6) 2022 - (unknown time) whole blood new draw was analyzed with piccolo xpress chemistry analyzer serial number (b)(4) and cmp lot unknown.All results were within normal limits (wnl) except k+ = 2.6 (range: 3.6-5.1).The patient was not treated.(b)(6) 2022 - (unknown time) whole blood new draw was analyzed with piccolo xpress chemistry analyzer serial number (b)(4) and cmp lot unknown.All results were within normal limits (wnl) except k+ = 3.3 (range: 3.6-5.1).The patient was not treated.(b)(6) 2022 - (unknown time) whole blood new draw was analyzed with piccolo xpress chemistry analyzer serial number (b)(4) and cmp lot unknown.All results were within normal limits (wnl) except k+ = 3.1 (range: 3.6-5.1).The patient was not treated.The clinic sent (18jan22) a laboratory specimen - spun down and not separated (for analysis to quest diagnostics laboratory).Results: k+ = 5.9 (range: 3.5-5.3).The exact type of analyzer, specimen transport procedure and subsequent procedure for analyzing the specimen were not provided.Per information provided by the clinic, the laboratory had been experiencing issues with the in-house sst tubes for lot 1144761 which was used for the specimen sent to quest diagnostics laboratory.The clinic was uncertain if the blood was separated or if the sample hemolyzed.According to the reporter, the order of draw: sst, lithium heparin, edta for all samples.Once the draw is completed, the tube is inverted 5-7 times.The tube then sits for 5 minutes before being placed in the rotor for analysis as part of the clinic's protocol.The reporter was concerned about the piccolo xpress chemistry analyzer serial number (b)(4).A return merchandise authorization (rma) was initiated for further investigation and a replacement analyzer was sent to the clinic.A follow-up report will be submitted once the investigation is complete.
 
Additional Manufacturer Narrative
A preliminary investigation was received on 19 october 2022.The clinic observed a low potassium result on one patient running whole blood on cmp lot 1254bb0 compared to a redraw hours later at the hospital er (1.9 mmol/l vs 4.5 mmol/l respectively).The clinic's reference range for the piccolo system is 3.6 mmol/l to 5.1 mmol/l.The clinic treated the patient based on the piccolo result.This complaint was reported as a malfunction mdr (2939693-2022-00002) to the fda on 14apr2022.The clinic returned its analyzer to zoetis for investigation.Zoetis product assurance (pa) could not duplicate the low potassium issue as all results were close to the ideal average values.However, the log file showed multiple temperature warnings, and the digital to analog converter (dac) at 340nm was 125, suggesting the optic assembly is not working at its optimum.Pa recommended replacing or repairing the optics assembly and replacing the heater plates to address the multiple temperature warnings.The clinic was given a replacement analyzer and they have not had any concerns about low potassium since this call except for this patient only.This appears to be due to unknown interferences in this patient's blood sample as he is on multiple medications and according to the clinic this is the only patient whom they are having low potassium issues with.A review of the batch record showed that there were no unacceptable low potassium readings in manufacturing and the lot met all release criteria with no deviations.A review of the complaint data showed that there was only one (1) rotor from this lot, only from this clinic, reported for low potassium out of (b)(4) rotors shipped for a complaint rate of (b)(6).There was no reported patient impact and no observed trend for low potassium over the last 12 months ending march 2022.This complaint cannot be substantiated.

Brand Name
PICCOLO XPRESS CHEMISTRY ANALYZER
Common Device Name
PICCOLO ANALYZER
Manufacturer (Section D)
ABAXIS, INC.
3240 whipple road
union city CA 94587
Manufacturer (Section G)
ABAXIS, INC.
3240 whipple road
union city CA 94587
Manufacturer Contact
morton
3240 whipple road
union city, CA 94587
2693599380
MDR Report Key14118662
Report Number2939693-2022-00002
Device Sequence Number2277532
Product Code JJG
UDI-Device IdentifierEABA110000001
UDI-Public+EABA110000001
Combination Product (Y/N)N
Initial Reporter StateAK
Initial Reporter CountryUS
PMA/510(K) Number
K934592
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 10/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1100-0000
Device Catalogue Number1100-0000
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/17/2022
Supplement Date Received by Manufacturer03/17/2022
Initial Report FDA Received Date04/15/2022
Supplement Report FDA Received Date10/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/28/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown